Colorado, 2018

Wildfire in Colorado, July 22 to 31, 2018

July 22 to 31, 2018 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 13 miles east of Dove Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 13 miles east of Dove Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 2:42 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 22, 2:42 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
342 PM MDT Sun Jul 22 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 320 PM MDT Sun Jul 22 2018

Light southwesterly flow remains in place over eastern Utah and
western Colorado this Sunday afternoon. A ridge of high pressure
continues to sit to the south of the Four Corners over western New
Mexico, allowing a diffuse feed of subtropical moisture to stream
northward across the desert southwest and into the central
Rockies. GOES visible satellite imagery suggests that the center
of this moisture axis has shifted slightly northward today,
evidenced by less convective development over southeast Utah and
far western Colorado. Showers and thunderstorms continue over much
of the higher terrain, with a few instances of briefly gusty
winds, small hail, and heavy downpours likely through the evening.

In the lower elevations, the bigger story will be temperatures,
which remain on the hot side this afternoon. As of this
discussion, Grand Junction sits one degree shy of the century
mark. If we get there, this would mark the 12th day of 2018 above
100 degrees. The last time this occurred was in 2012, when the
total number of 100-degree days for that year was 12. The last
time GJT had more than 12 days over 100 degrees was in 2002 and
2003, with 22 and 18 days respectively.

Convection in the higher terrain will diminish rapidly after
sunset with skies clearing after midnight. On Monday, high
pressure will shift slightly westward. This will result in a
slightly drier day across the higher terrain of the western slope
as monsoonal moisture is pushed a bit further west. Have decided
to bump PoP chances downward in this forecast package to reflect
these trends in forecast guidance. The higher terrain of the San
Juans and the Continental Divide will remain active however, with
showers and thunderstorms once again expected during the afternoon
hours. Guidance remains consistent showing lower temperatures
area-wide tomorrow. However, given the slightly drier forecast,
would not be surprised if high temperatures over-perform tomorrow
and run a few degrees higher than model blends.

.LONG TERM...(Tuesday through Sunday)
Issued at 320 PM MDT Sun Jul 22 2018

Forecast challenges in the long-term will focus on the subtle
movements of the southwestern ridge of high pressure, as well as
on any shortwave troughs that attempt to impinge on this high from
the north. Tuesday's forecast will feature slightly more moisture
as a trough from the north begins to suppress the ridge
southward. The most active period in the long-term appears to be
on Wednesday and Thursday evening, when this trough makes its
closest approach to Colorado. Faster flow aloft will dip southward
into northern Colorado, adding some shear to the convective
profile during the evening hours on both days. By Friday,
differences in forecast guidance preclude higher confidence in
thunderstorm activity. The ECMWF shifts the trough eastward a bit
faster than the GFS, indicating a drier forecast. Either way, by
the weekend both models build the ridge of high pressure back
northward through the Great Basin, with the western slope of the
Rockies sitting on the eastern side of this ridge. This would
imply northwesterly flow with drier weather later in the weekend
and into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM MDT Sun Jul 22 2018

Convection has just started firing at this hour and will continue
into the afternoon and evening hours. Most TAF sites will remain
VFR though VCTS is possible at KASE, KTEX, and KGUC. Like
yesterday, expect some gusty outflow winds from any showers and
storms that form. Most convection will die down after 03Z though a
few lingering showers and maybe a storm are possible for the
overnight hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGR
Hazardous weather outlook, Jul 22, 2:39 AM MST, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
339 AM MDT Sun Jul 22 2018

COZ001>014-017>023-UTZ022>025-027>029-230945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
339 AM MDT Sun Jul 22 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the mountains
with isolated showers and thunderstorms over the valleys. Expect
a slight chance of locally heavy rain showers mainly in the
northern portions of eastern Utah and western Colorado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slight chance of afternoon and evening showers and thunderstorms
continues each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 22, 12:50 PM MST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
150 PM MDT SUN JUL 22 2018

COZ001-003-222030-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
150 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO BLANCO COUNTY
UNTIL 230 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Rangely, or 49 miles northwest of Grand Junction,
moving northeast at 25 mph.

Frequent cloud to ground lightning, dime size hail and wind gusts up
to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Rio
Blanco County.

This includes Colorado 139 between mile markers 44 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3966 10896 3969 10903 3974 10904 4001 10877
      3980 10853
TIME...MOT...LOC 1949Z 231DEG 24KT 3974 10891

MS
Local storm report, Jul 22, 3:24 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 PM MDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     PINTO, MASSADONA 18SE   40.02N 108.40W
07/22/2018  M52 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION PIRC2, PINTO, MASSADONA
            18SE.

&&

NL
Special weather statement, Jul 22, 3:28 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
428 PM MDT SUN JUL 22 2018

COZ002-004-005-013-222315-
Upper Yampa River Basin CO-Flattops CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
428 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROUTT COUNTY UNTIL 515 PM
MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Oak Creek, or 24 miles southeast of Craig, moving east
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Steamboat Springs and Oak Creek.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 130 and 142.
 Colorado 131 between mile markers 50 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4020 10725 4037 10731 4052 10682 4027 10676
TIME...MOT...LOC 2227Z 250DEG 25KT 4031 10718

15
Special weather statement, Jul 22, 4:39 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
539 PM MDT SUN JUL 22 2018

COZ001-230030-
Lower Yampa River Basin CO-
539 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOFFAT COUNTY UNTIL
630 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Dinosaur, or 34 miles east of Vernal, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Greystone.

This includes Colorado 318 between mile markers 25 and 26.

This includes The Following Navajo Chapter House Locations
${firstPoint} and ${lastPoint}.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4026 10889 4044 10904 4071 10867 4047 10846
TIME...MOT...LOC 2338Z 230DEG 18KT 4041 10888

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
July 22, 6:00 PM MST to July 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The West Guard Fire began due to lightning ignition about 13 miles east of Dove Creek and grew to approximately 1,424 acres before it was contained in mid August.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766238.